Delaware, 2008

Damaging Wind and Lightning Strike in Delaware, July 6, 2008

July 6, 2008 · NWS PHI · 2 events in 2 counties and zones

Severe and Lightning DE on 7/6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe and Lightning DE on 7/6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 3:58 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 6, 3:58 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EDT SUN JUL 6 2008

.SYNOPSIS...
A WEAK FRONTAL BOUNNDARY ACROSS THE REGION WILL TEND TO DISSIPATE
OVER THE NEXT COUPLE OF DAYS AS THE BERMUDA HIGH BECOMES RE-
ESTABLISHED OVER THE MID-ATLANTIC REGION. A COLD FRONT WILL CROSS
THE AREA AROUND MID-WEEK...FOLLOWED BY HIGH PRESSURE ON THURSDAY
AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE PREVIOUS EVE TSTMS HAVE DIED OFF OVERNIGHT...ALTHO THERE IS
SOME SCT CNVTN EARLY THIS MRNG OVER PARTS OF DELMARVA..JUST TO
THE SOUTH OF OUR FCST AREA. THE ATMOS REMAINS MRGNLY UNSTABLE OVER
THIS AREA SO WE ARE KEEPING A CHC OF SHRA IN THE MRNG FCST. BETTER
CHC FOR SHRA/TSRA WILL BE THIS AFTN WITH DAYTIME HTG AND ABUNDANT
LOW LVL MSTR RESULTING IN MORE INSTBY. ALSO...THE UPPER LOW
CLOSING OFF OVER THE OH VLY WILL PROVIDE MORE SLY FLOW AND
INCREASING MSTR FOR TODAY. THUS WE ARE EXPECTING MORE WIDESPRD
TSTM ACTVTY THAN YDA AND THE MOIST ENV WILL ALLOW FOR LOCALLY
HEAVY DOWNPOURS. WE DO NOT EXPECT ANY SGFNT FLOODING AS OVERALL
CONDS ARE RATHER DRY...HWVR IF MULTIPLE STORMS TRAIN ACROSS A
PARTICULAR AREA THERE COULD BE SOME PROBLEMS SO THIS BEARS
WATCHING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE UPPER TROF REMAINS TO OUR WEST DURING THIS PERIOD AND THE
AIRMASS WILL REMAIN QUITE MOIST AND SMWHT UNSTABLE. SHRA/TSTM
ACTVTY FROM SUN WILL LIKELY PERSIST INTO THE EVE BUT GRADLY WEAKEN
OVERNIGHT. THE WEAK Q-STNRY FNTL BNDRY ACROSS THE MID-ATLANTIC
REGION IS FCST TO MOVE N AND/OR DISSIPATE BY MONDAY SO THERE MAY
BE LESS OF A LOW- LVL FOCUSING MECH FOR CNVTN. STILL...THE AIRMASS
AND OVERALL SYNOP PATN SHOULD SUPPORT SCT AFTN/EVE TSTMS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE UPPER TROF IS FCST TO MOVE EWD OFF THE COAST AND WEAKEN ON
TUE WITH THE FLOW ALOFT BECOMING MORE ZONAL ACROSS THE MID-
ATLANTIC REGION. WITH THE UPPER PATN LESS FVRBL FOR CNVTN BUT THE
SAME AIRMASS IN PLACE WE HAVE KEPT BASICALLY A MINIMAL CHC FOR
AFTN/EVE TSTMS ACROSS ROUGHLY THE NW HALF OF THE FCST AREA.
DAYTIME MAX TEMPS SHOULD SHOW A GRADUAL WARMING TREND MON AND TUE
AS SMWHT WARMER AIR AT 850MB MOVES IN FROM THE WEST.

FOR WED...AN UPPER TROF AND ASSOCD SFC CDFNT ARE FCST TO APPROACH
FROM THE NW. THE CDFNT IS EXPECTED TO CROSS THE AREA WED EVE BUT
SHOULD BE PRECEDED BY AFTN TSTMS...ALSO AIDED BY LEE TROF FCST
OVER ERN PA. DYNAMICS MAY BE SUFF TO SUPPORT SOME SVR TSTMS AT
THAT TIME. AFTER THE FRONTAL PASSAGE THE REMAINDER OF THE WEEK
LOOKS MOSTLY DRY ALTHO WITH CONTD WARM TEMPS.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
.AVIATION...
NEARLY STATIONARY FRONTAL ZONE OVER OUR FORECAST AREA WILL CONTINUE
TO BE A FOCUS FOR CONVECTIVE ACTIVITY FOR THE NEXT 48 HOURS. SOME
DRIER AIR TO OUR NORTH IS TRYING TO PUSH SOUTH BUT HAVING A DIFFICULT
TIME DOING SO. WITH VERY LIGHT WINDS, ONLY SOME MID AND HIGH CLOUDS,
AND PLENTY OF LOW LEVEL MOISTURE, FOG AND HAZE WILL PREVAIL THIS
MORNING. CONDITIONS ARE CURRENTLY MVFR/IFR WITH A FEW AREAS DOWN TO
LIFR. THIS WILL PERSIST UNTIL MID OR LATE MORNING WHEN CONDITIONS
ARE EXPECTED TO IMPROVE TO VFR/MVFR. NOT MUCH IN THE WAY OF LOW
LEVEL FLOW, SO VSBY IN MANY AREAS MAY REMAIN MVFR IN HAZE. DIFFICULT
TO PINPOINT WHERE CONVECTION WILL FIRE UP AND LIKE YESTERDAY, STORMS
WILL MOVE QUITE SLOWLY. EXPECT MOST CONVECTIVE ACTIVITY TO OCCUR
IN THE AFTERNOON AND EVENING, WITH ONLY AN ISOLATED SHOWER OR TWO
AT OTHER TIMES. ONCE THE CONVECTION TAPERS OFF LATER THIS EVENING,
WELL START THE CYCLE ALL OVER AGAIN.

OUTLOOK...
THE FRONTAL ZONE WILL GRADUALLY WEAKEN AS A LARGE BERMUDA HIGH
PRESSURE SYSTEM TAKES OVER THE CIRCULATION. THIS WILL BRING AN
INCREASINGLY WARM AND HUMID FLOW TO OUR AREA AND CONTINUE THE
THREAT OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A COLD
FRONT APPROACHING FROM THE NORTHWEST MAY WORK ITS WAY INTO THE
FORECAST AREA WEDNESDAY NIGHT.

&&

.MARINE...
THE QUASI-STATIONARY FRONT OVER OF NEAR OUR WATERS IS FORECAST TO
WEAKEN GRADUALLY OR LIFT NORTH AS A BERMUDA HIGH TO THE SOUTHEAST
AND ASSOCIATED MID LEVEL RIDGE GRADUALLY BUILD. WE THEREFORE ARE
MAINTAINING CONTINUITY AND FORECASTING A SOUTHERLY FLOW TO BE
INCREASINGLY DOMINANT OVER ALL THE WATERS WITH TIME. EVENTUALLY,
WHAT IS LEFT OF THE MID LEVEL LOW TO THE WEST AND AN ASSOCIATED
COLD FRONT SHOULD MOVE ACROSS OUR AREA AND CAUSE WINDS TO SHIFT TO
THE WEST. THIS PROBABLY WILL HAPPEN LATE IN THE FORECAST PERIOD,
EITHER WEDNESDAY NIGHT OR THURSDAY. WINDS THROUGH THE FORECAST ARE
PROGGED TO BE LIGHT TO MODERATE AND SEAS ARE CAPPED BELOW THE
ADVISORY CRITERIA. SCATTERED SHOWERS AND TSTMS REMAIN IN THE
FORECAST GIVEN THE MID LEVEL LOW TO THE WEST AND THE WARM AND HUMID
AIR MASS. BECAUSE OF THE RISING DEW POINTS AND THE RELATIVELY COOL
WATER TEMPERATURES, SOME FOG MAY OCCUR, ESPECIALLY IN THE OVERNIGHT
AND MORNING PERIODS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...AMC
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...AMC
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jul 5, 3:35 PM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 PM EDT SAT JUL 5 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
435 PM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
ESPECIALLY THROUGH THIS EVENING. LOCALIZED STREET AND POOR DRAINAGE
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING. LOCALIZED STREET AND POOR DRAINAGE
FLOODING IS POSSIBLE.

IN ADDITION, HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. AS
A RESULT, THE HEAT INDICES MAY GET INTO THE MID AND UPPER 90S
TUESDAY AFTERNOON IN THE HIGHLY URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-061100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
435 PM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GORSE

In the hours before

Special weather statement, Jul 6, 4:10 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT SUN JUL 6 2008

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-061300-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN
510 AM EDT SUN JUL 6 2008

...PATCHY DENSE FOG OVER THE REGION EARLY THIS MORNING...

PATCHY FOG HAS DEVELOPED OVER THE REGION EARLY THIS MORNING AND
HAS BECOME DENSE IN SOME SPOTS. SOME SURFACE OBSERVATIONS ARE
REPORTING VISIBILITY AT 1/4 MILE OR LESS. DENSE FOG IS MORE LIKELY
TO FORM IN AREAS THAT RECEIVED RAINFALL FROM THE SCATTERED SHOWERS
AND THUNDERSTORMS YESTERDAY AFTERNOON.

MOTORISTS TRAVELING EARLY THIS MORNING SHOULD BE PREPARED FOR
SUDDEN DECREASES IN VISIBILITY WHERE DENSE FOG COVERS THE ROADWAY.
VISIBILITY WILL IMPROVE BY MID-MORNING AS THE FOG LIFTS.

AMC

The radar

The Dover AFB radar (KDOX), 26 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Sussex

When
July 6, 5:25 AM EST
Where
Sussex County, 1.83 mi N of Angola
Property damage
$500
Reported by
Newspaper
Coordinates
38.696, -75.195

A lightning strike caused two discharge holes in the roof of a home on Autumnwood Way in Indian River Hundred.

Thunderstorm Wind, Kent

When
July 6, 1:45 PM EST
Where
Kent County, Harrington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -75.580

A severe thunderstorm knocked down large tree limbs and wires in the Harrington area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124256, 124262.